Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Mobile, AL

January 3, 2023Butler County, Monroe County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 3, 2023, 3:03 PM CST for Butler County, Monroe County, Wilcox County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2023, 3:03 PM CST (21:03 UTC)
Expired
Jan 3, 2023, 3:45 PM CST
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Maxwell AFB radar (KMXX), 133 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 9:14 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS54 KMOB 032103
SVRMOB
ALC013-099-131-032145-
/O.NEW.KMOB.SV.W.0002.230103T2103Z-230103T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
303 PM CST Tue Jan 3 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Butler County in south central Alabama...
  Northeastern Monroe County in south central Alabama...
  Southeastern Wilcox County in south central Alabama...

* Until 345 PM CST.

* At 303 PM CST, a severe thunderstorm was located 6 miles northeast
  of Beatrice, or 18 miles southeast of Camden, moving northeast at
  45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama.

&&

LAT...LON 3196 8686 3196 8660 3171 8703 3172 8705
      3170 8706 3168 8709 3178 8722 3205 8690
      3205 8686
TIME...MOT...LOC 2103Z 230DEG 38KT 3178 8710 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
2 follow-up statements
889 
WWUS54 KMOB 032125
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
325 PM CST Tue Jan 3 2023

ALC099-032134-
/O.CAN.KMOB.SV.W.0002.000000T0000Z-230103T2145Z/
Monroe AL-
325 PM CST Tue Jan 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama. A Tornado Watch also remains in effect until 800 PM CST for
south central Alabama.

LAT...LON 3196 8686 3196 8663 3180 8690 3180 8691
      3183 8691 3183 8696 3189 8709 3205 8690
      3205 8686
TIME...MOT...LOC 2124Z 232DEG 38KT 3190 8689 

$$

ALC013-131-032145-
/O.CON.KMOB.SV.W.0002.000000T0000Z-230103T2145Z/
Butler AL-Wilcox AL-
325 PM CST Tue Jan 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHWESTERN BUTLER AND SOUTHEASTERN WILCOX COUNTIES...

At 324 PM CST, a severe thunderstorm was located 6 miles east of Pine
Apple, or 16 miles west of Greenville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama. A Tornado Watch also remains in effect until 800 PM CST for
south central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 8686 3196 8663 3180 8690 3180 8691
      3183 8691 3183 8696 3189 8709 3205 8690
      3205 8686
TIME...MOT...LOC 2124Z 232DEG 38KT 3190 8689 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
860 
WWUS54 KMOB 032138
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
338 PM CST Tue Jan 3 2023

ALC013-131-032148-
/O.EXP.KMOB.SV.W.0002.000000T0000Z-230103T2145Z/
Butler AL-Wilcox AL-
338 PM CST Tue Jan 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER AND
SOUTHEASTERN WILCOX COUNTIES WILL EXPIRE AT 345 PM CST...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 PM CST for south central
Alabama. A Tornado Watch also remains in effect until 800 PM CST for
south central Alabama.

LAT...LON 3196 8686 3196 8663 3180 8690 3180 8691
      3183 8691 3183 8696 3189 8709 3205 8690
      3205 8686
TIME...MOT...LOC 2138Z 230DEG 38KT 3199 8676 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 12:41 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 3, 12:41 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1241 PM CST Tue Jan 3 2023

...New AVIATION, MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 1217 PM CST Tue Jan 3 2023

Severe weather remains likely through this afternoon and evening.
Presently we are in a bit of a lull in activity for many locations
owing to the right exit region of the 300mb jet moving overhead.
Some modest height falls continue over the next three hours before
we stall height falls late afternoon into the evening. Generally
anticipate a slight uptick in activity associated with the batch
coming in from northeastern Louisiana into southeastern Mississippi,
particularly as we get into neutral jet dynamics with the right exit
region of the upper level jet moving out of the area. Where better
forcing presently lies across far interior southwestern Alabama
stretching from Choctaw County east to Wilcox County thunderstorms
have been more intense and there has been greater coverage. Shear
remains more than adequate for organized convection with around
50kts of deep layer shear across the area. The one caveat to tornado
potential with storms the next few hours is the extent of storm
interactions combined with surface winds gradually veering to
southwesterly. Hodographs have become a bit more straight line with
modest curvature in the low levels which also signifies the gradual
departure of our 850-700mb jet. This could favor more upscale growth
and increased storm interactions, resulting in semi-discrete
supercells and linear segments. A continued threat for damaging
winds, large hail, and tornadoes continues (some tornadoes could be
strong the next few hours). Some increase in activity over the rest
of the area, generally west of I-65, can be expected through mid
afternoon. We are seeing that already with multiple discrete storms
having fired off the past hour or so. Flash flooding will become an
increasing concern for areas west of I-65 that see multiple storms
training over the same areas. MM/25

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CST Tue Jan 3 2023

Current satellite imagery and observations show mixed VFR/MVFR
conditions, with numerous showers and thunderstorms spread out
across the region. Through the afternoon and into the evening
hours, expecting MVFR ceilings to prevail across the area with
showers and thunderstorms increasing in coverage. Later tonight,
expecting ceilings to lower to IFR/LIFR across the region with
shower and storm activity experiencing a lull in activity until
the main front begins to approach the region. As the frontal
system tracks east, a secondary line of storms is expected to
move across the area during the late overnight hours and into
early Wednesday morning. Through the TAF cycle, temporary
reductions in visibility and ceilings to IFR and below are likely
across the area in any of the heavier shower and storm activity
that develops. Additionally, some storms could become severe,
capable of producing damaging winds, tornadoes, and large hail
through the period. This afternoon, winds will be mainly southerly
to southwesterly ranging mainly between 15 to 20 knots with
higher gusts up to 35 to 40 knots possible. Winds should diminish
slightly to around 10 to 15 knots tonight with higher gusts
up to 25 knots possible by tonight. By mid-Wednesday morning,
conditions are expected to quickly improve from northwest to
southeast by in the wake of the front as dry air advects into the
region with winds gradually becoming more westerly and diminishing
to around 10 knots or less. VFR conditions are then expected to
return to the area by late Wednesday morning into Wednesday
afternoon. JEH/88

&&

.PREV DISCUSSION... /issued 532 AM CST Tue Jan 3 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday)
Issued at 526 AM CST Tue Jan 3 2023

Severe Weather Likely Tuesday Afternoon through Wednesday Morning...

An active weather period is in store for the area, especially for
today through tonight.  The 500-300 PV analysis depicts the main
upper players fairly well through tonight, with what's essentially
an upper low over the central Plains lifting into MN while a strong
series of shortwaves zip across the 4 Corners region and the
southern Plains to near the lower/mid Mississippi River.  A
persistent 35-45 knot southwest 850 mb flow will be over the area
through much of tonight before weakening and becoming westerly as a
cold front moves through the area.  With a southerly surface flow,
this sets up favorable low level shear prior to the cold front, with
0-3 km helicity values of around 200 m2/s2 and 0-3 km bulk shear
values of 25-35 knots.  A capping inversion currently in place over
the area erodes first over the western half of the area early this
morning, then over the remainder of the area later this morning. In
the absence of the inversion, this allows for SBCAPE values of 1500-
2000 J/kg to be realized over the western and central portions of
the area by this afternoon, with 1000-1500 J/kg over the eastern
portions of the area.  For tonight into Wednesday, SBCAPE values of
1500-2000 J/kg look to persist over the area until the passage of
the front.  The overall pattern looks to support two waves of
convection moving eastward across the area, the first from midday
today through the early evening hours, then a second wave from late
this evening into early Wednesday morning, with the strongest
convection exiting the eastern portion of the area generally in the
6-8 am Wednesday timeframe.

Given the instability and shear environment, severe convection with
all three modes (tornadoes, hail and damaging winds) is likely.  The
Storm Prediction Center has an Enhanced Risk of severe storms for
much of the area except for coastal Alabama and the western Florida
panhandle where a Slight Risk is in effect.  Abundant deep layer
moisture will be in place during the event, with precipitable water
values of initially around 1.25 inches increasing to 1.5-1.6 inches
by midday, with similar values continuing until the frontal passage.
 There is the concern that training of convection within this moist
and unstable environment could lead to flash flooding, and per
coordination with neighboring offices and WPC, have opted to
issue a Flash Flood Watch for southeast Mississippi and much of
southwest and south central Alabama where storm total amounts of
1.5-3.25 inches are anticipated with locally higher amounts. /29

Additional details and hazards... Satellite imagery, surface obs,
and beach cams show that fog has struggled to develop this morning,
likely due to increased wind speeds helping to mix out the boundary
layer. Additionally stations over Mobile bay have generally remained
around 3 to 5 NM suggesting that any seafog that is in place is not
as dense as it was yesterday. Therefore, went ahead and cancelled
both Dense Fog Advisories (over land and over the marine). Some very
localized areas of patchy fog remain possible through the morning
over coastal counties and over local bays, sounds, and nearshore
Gulf waters.

As far as current hazards in place, strengthening, persistent
southerly winds will allow for surf heights to increase to 4 to 6
feet today. Therefore, a High Surf Advisory and a High Risk of rip
currents are in effect through Wednesday afternoon and late
Wednesday night respectively. We will also continue to closely
monitor the need for a brief Coastal Flood Advisory for portions of
Mobile Bay during the Tuesday evening into early Wednesday morning
timeframe. At this time, water levels should remain below advisory
criteria, however, some minor splashover into low-lying/vulnerable
areas cannot be ruled out. Lastly, temperatures will remain quite
warm for this time of year. In fact, we could very well approach, or
even tie/break our record highs again today (record is 79 degrees
for both KMOB and KPNS). Highs today are expected to top out in
the mid to upper 70s. Lows tonight are only expected to drop into
the low to mid 60s. Mild temperatures continue for Wednesday, with
highs generally in the low to mid 70s. The cold front finally
pushes through by Wednesday afternoon, resulting in cooler
temperatures by Wednesday night. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      62  74  47  66  40  63  43  69 /  80  30   0   0   0   0   0   0
Pensacola   66  76  52  67  43  63  46  68 /  80  70   0   0   0   0   0   0
Destin      67  77  56  67  47  62  48  66 /  80  80   0   0   0   0   0   0
Evergreen   63  74  46  66  37  61  37  67 /  80  50   0   0   0   0   0   0
Waynesboro  58  71  43  63  36  62  38  68 /  90  10   0   0   0   0   0  10
Camden      62  71  45  63  37  58  37  66 /  90  40   0   0   0   0   0   0
Crestview   65  76  48  67  39  63  38  68 /  80  80   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through late tonight for ALZ051>060-261-262.

     High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     High Surf Advisory until 6 PM CST Wednesday for ALZ265-266.

FL...High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     High Surf Advisory until 6 PM CST Wednesday for FLZ202-204-206.

MS...Flood Watch through late tonight for MSZ067-075-076-078-079.

GM...Small Craft Advisory until noon CST Wednesday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 3, 2:12 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
212 PM CST Tue Jan 3 2023

ALZ053>055-032100-
Clarke AL-Wilcox AL-Monroe AL-
212 PM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of north central
Monroe, northern Clarke and southwestern Wilcox Counties through 300
PM CST...

At 211 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Saint Stephens, or 11 miles
northwest of Jackson, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grove Hill, Whatley and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3172 8739 3154 8798 3156 8802 3157 8803
      3157 8802 3158 8802 3159 8803 3158 8804
      3166 8808 3168 8808 3170 8809 3194 8752
TIME...MOT...LOC 2011Z 247DEG 37KT 3165 8798

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:28 AM CSTFlood WatchMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more28 hr
Jan 3, 12:10 PM CSTAreal Flood AdvisoryMOBChoctaw3 hr
Jan 3, 12:44 PM CSTSpecial Marine WarningMOB91 min
Jan 3, 2:12 PM CSTSpecial Weather StatementMOBClarke48 min
Jan 3, 2:28 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox47 min
Jan 3, 3:14 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox46 min
Jan 3, 5:26 PM CSTMarine Dense Fog AdvisoryMOB14 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.